Alert archive / Idaho / Wind Advisories in 2026

Wind Advisory 1, NWS Missoula, MT

January 3, 2026Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this wind advisory at Jan 3, 2026, 11:50 AM PST for Clearwater County, Idaho County, Idaho. It took effect at Jan 3, 2026, 9:00 PM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2026, 11:50 AM PST (19:50 UTC)
In effect from
Jan 3, 2026, 9:00 PM PST
Expired
Jan 4, 2026, 12:00 PM PST
In force
15 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID

The radar

The Missoula radar (KMSX), 148 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.8 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2026-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2026-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 328 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
328 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

184 
WWUS75 KMSO 031950
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1150 AM PST Sat Jan 3 2026

IDZ007-008-042000-
/O.NEW.KMSO.WI.Y.0001.260104T0500Z-260104T2000Z/
Orofino/Grangeville Region-Lower Hells Canyon/Salmon River Region-
1150 AM PST Sat Jan 3 2026

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON PST 
SUNDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Lower Hells Canyon/Salmon River Region and 
  Grangeville/Camas Prairie Region.

* WHEN...From 9 PM this evening to noon PST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Isolated higher gusts near 60 mph are 
  possible in the Camas Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$
2 follow-up statements
993 
WWUS75 KMSO 040025
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
525 PM MST Sat Jan 3 2026

MTZ003>005-041700-
/O.NEW.KMSO.ZF.Y.0001.260104T0025Z-260104T1700Z/
Flathead/Mission Valleys-Lower Clark Fork Region-
Missoula/Bitterroot Valleys-
525 PM MST Sat Jan 3 2026

...FREEZING FOG ADVISORY IN EFFECT UNTIL 10 AM MST SUNDAY...

* WHAT...Visibility one quarter to one half mile in freezing fog. 
  Temperatures at and below freezing may cause slick conditions on 
  roadways.

* WHERE...Flathead/Mission Valleys, Lower Clark Fork Region, and 
  Missoula/Bitterroot Valleys.

* WHEN...Until 10 AM MST Sunday.

* IMPACTS...Low visibility could make driving conditions hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of 
distance ahead of you.

&&

$$

IDZ007-008-042000-
/O.CON.KMSO.WI.Y.0001.260104T0500Z-260104T2000Z/
Orofino/Grangeville Region-Lower Hells Canyon/Salmon River Region-
425 PM PST Sat Jan 3 2026

...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO NOON 
PST SUNDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph expected.

* WHERE...Lower Hells Canyon/Salmon River Region and 
  Orofino/Grangeville Region.

* WHEN...From 9 PM this evening to noon PST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$
189 
WWUS75 KMSO 040720
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1220 AM MST Sun Jan 4 2026

MTZ003>005-040830-
/O.CAN.KMSO.ZF.Y.0001.000000T0000Z-260104T1700Z/
Flathead/Mission Valleys-Lower Clark Fork Region-
Missoula/Bitterroot Valleys-
1220 AM MST Sun Jan 4 2026

...FREEZING FOG ADVISORY IS CANCELLED...

The threat has ended. Air temperatures are rising above freezing in 
most valley locations now, and as southerly winds increase the 
visibility is also improving.

$$

IDZ007-008-042000-
/O.CON.KMSO.WI.Y.0001.000000T0000Z-260104T2000Z/
Orofino/Grangeville Region-Lower Hells Canyon/Salmon River Region-
1120 PM PST Sat Jan 3 2026

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST SUNDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Lower Hells Canyon/Salmon River Region and 
  Orofino/Grangeville Region.

* WHEN...Until noon PST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Jan 3, 1:05 AM PST, 10 hours 45 minutes earlier.

Area forecast discussion, Jan 3, 1:05 AM PST, 10 hours 45 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
205 AM MST Sat Jan 3 2026

.DISCUSSION...

KEY MESSAGES:

- Freezing rain potential remains this morning, especially for
  northwest Montana.

- Increasing potential for strong winds near Grangeville and the
  Camas Prairie of Idaho tonight.

- The pattern remains active for about a week with frequent
  precipitation in the mountains and some winds.

Current temperatures across the region indicate that weather
models aren't capturing the valley cold pools in western Montana
well. As a result, they are over predicting rain and not capturing
enough of the freezing rain potential. Fortunately, the rain
amounts are low enough that we still don't expect a large area
covered in ice, only patchy freezing rain in the valleys. Short
range ensembles are showing patchy freezing rain in most of the
valleys of northwest Montana with a 15-30% chance of happening in
any given valley. Considering how well models are currently
handling the temperatures and looking at current radar returns, I
estimate it's closer to 30-60% chance. The bottom line, if you're
traveling this morning, be on the lookout for freezing rain and
black ice. We expect it to be patchy, so if it's fine where you're
at, it may be icy just down the road.

High resolution models are also showing an increased chance for
wind gusts over 60 mph tonight and Sunday morning on the Camas
Prairie of Idaho. This is new in the models, and ensembles are
only showing a 10-20% chance of gusts becoming that strong
tonight. There's also been quite a bit of variation amongst the
models with timing for peak winds varying between 0500 and 1000
PST. Regardless, we expect it to be very windy for 2 to 4 hours
Sunday morning on the Camas Prairie due to mountain wave winds
from the south.

The pattern remains active with a broad trough over the region
through the middle of the week. Currently ensembles are pointing
to Wednesday as the windiest day region wide with gusts 20-30 mph
expected over most of the region. Long range models show a ridge
starting to build back in late next week. That will bring a return
to stable conditions with stagnant air and frequent morning valley
fog.

&&

.AVIATION...A plume of moisture moving over the ridge this morning
is causing some isolated freezing rain. QPF amounts are low, so
only minor impacts are expected from the freezing rain. Short
range models are consistently under estimating the strength of the
valley cold pools and accompanying temperature inversions across
the region. So while they may forecast precipitation well, they
are under estimating the chances for it to become freezing rain.
Another round of freezing rain is possible Sunday morning, though
less precipitation is expected overall.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 11 AM MST this morning for
     Flathead/Mission Valleys...Kootenai/Cabinet Region...West
     Glacier Region.

ID...None.
&&

Nearby

Wind Advisories in Idaho, 2026Every wind advisory in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.